Minnesota, 2010Tornadoes and Hail in Minnesota, June 17, 2010
June 17, 2010 · NWS FGF · 32 events in 11 counties and zones
Conditions were ripe by the afternoon of the 17th for a major severe weather outbreak. A surface low had moved into east central North Dakota with an occluded front extending to the southeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 28
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions were ripe by the afternoon of the 17th for a major severe weather outbreak. A surface low had moved into east central North Dakota with an occluded front extending to the southeast. Warm and humid air was in place ahead of the front, with a much drier airmass pushing in behind it. The 500mb low was located over northwest North Dakota with a nice southwest to northeast upper jet pushing into eastern North Dakota. Two lines of convection formed by late afternoon, one from Roseau County down toward Eastern Otter Tail County and the other over east central North Dakota. Nearly all the cells that formed took on a classic hook shape with rotation very evident on radar imagery. Multiple tornado warnings were issued before the event wound down by mid evening. The strongest tornadoes were determined to be EF4 tornadoes, two in west central Minnesota and one in northeast North Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 1:06 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 17, 1:06 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
206 PM CDT THU JUN 17 2010
.DISCUSSION...ABBREVIATED DISCUSSION DUE TO ONGOING/POTENTIAL SEVERE
WEATHER EVENT. WARM FRONTAL BOUNDARY/PREFRONTAL TROUGH FROM
WESTERN ND SURFACE LOW AND SEVERAL OTHER BOUNDARIES WILL BE THE
FOCUS FOR CONTINUED SEVERE WEATHER THREAT INTO THIS EVENING.
AIRMASS BECOMING INCREASINGLY UNSTABLE WITH SURFACE HEATING AND
MID 60 DEWPOINTS IN WARM SECTOR. DRIER AIR WILL SPREAD ACROSS THE
REGION LATER TONIGHT IN THE WAKE OF WARM FRONT LIFTING NORTH
AND EXITING PREFRONTAL TROUGH TO OUR EAST. THIS SHOULD ALLOW
MINIMUMS TO DROP INTO THE 50S.
SURFACE LOW PRESSURE WILL LIFT NORTH AND THEN EAST ACROSS SOUTHERN
CANADIAN PROVINCES ON FRIDAY. WIND WILL AGAIN BE MAIN ISSUE AND SOME
SORT OF HEADLINE WILL LIKELY BE NECESSARY. WILL ALSO SEE SOME
WRAP AROUND SHRA AS LOW SHIFTS EAST. WILL SPREAD POPS A LITTLE
FARTHER SOUTH BASED ON LAYER RH TRENDS. FAVORED COLD ADVECTION AND
CLOUD COVER POTENTIAL WILL MAKE FOR COOLER TEMPERATURES ALL BUT
FAR SOUTH.
WITH SLOWER TRACK OF SURFACE LOW WILL LINGER POPS ACROSS THE
NORTHERN FA THROUGH THE NIGHT.
CONFIDENCE LOW BUT WILL MAINTAIN LOW POPS INTO THE WEEKEND IN
ZONAL MID LEVEL FLOW AND PASSAGE OF WEAK WAVES.
LONG RANGE...MONDAY THROUGH WEDNESDAY. MAIN ISSUE THROUGH PERIOD
WILL BE TIMING OF NORTHERN STREAM WAVE. MODELS ALL SHOWING TIMING
ISSUES WITH WAVE SO HAVE MAINTAINED EXTENDED LOW POP PERIOD.
BASED ON THERMAL PROFILES TEMPERATURES WILL RANGE AT OR ABOVE
AVERAGE.
&&
.AVIATION...PRIMARILY LOOKING AT VFR CIGS WITH PATCHY MVFR
CIGS/VSBY IN STRONGER STORMS PRETTY MUCH ANYWHERE ACROSS THE AREA
AS SEVERAL BOUNDARIES PUSH THROUGH.
&&
.HYDROLOGY...SPOTTY FLASH FLOODING THIS MORNING MAY LEAD TO SOME
LOCALIZED RIVER RISES. WILL BE MONITORING FOR ADDITIONAL FLOOD
THREAT WITH ANY NEW CONVECTIVE DEVELOPMENT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...TORNADO WATCH IN EFFECT UNTIL 9PM CDT.
MN...TORNADO WATCH IN EFFECT UNTIL 9PM CDT.
&&
VOELKER
Hazardous weather outlook, Jun 17, 5:53 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
653 AM CDT THU JUN 17 2010
MNZ001>005-007-008-013>015-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-181200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-
EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH COUNTY-
653 AM CDT THU JUN 17 2010
...SEVERE THUNDERSTORMS ARE EXPECTED TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY RIGHT OF
A LINE FROM NEAR HAVANA NORTH DAKOTA TO VALLEY CITY TO NEAR RED
LAKE FALLS MINNESOTA TO LAPORT MINNESOTA. SURROUNDING THE MODERATE
RISK...A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED ACROSS
THE REST OF NORTHEAST NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA.
EXPECT LARGE HAIL...DAMAGING WINDS AND TORNADOES. WHILE SEVERE
WEATHER MAY OCCUR ANYTIME TODAY AND THIS EVENING...THE BEST CHANCE
FOR SEVERE WEATHER WILL OCCUR BETWEEN 2 PM CDT AND 10 PM CDT.
ALSO LOCALLY HEAVY RAIN CAN A BE EXPECTED.
ALSO STRONG SOUTH WINDS ARE EXPECTED TODAY. A HIGH WIND WATCH IS
IN EFFECT FROM 1 PM THURSDAY UNTIL 1 AM FRIDAY. SOUTH WINDS OF 25
TO 35 MPH IS FORECAST WITH GUSTS TO 45 TO 50 MPH POSSIBLE. SOUTH
WINDS WILL SHIFT TO THE SOUTHWEST AFTER A COLD FRONT WILL MOVE
THROUGH THE AREA. THE STRONG WINDS WILL LIKELY CREATE WAVES FROM
2 TO 6 FEET ON ON DEVILS LAKE AND STUMP LAKE THURSDAY AND THURSDAY
NIGHT. FOR ROADS NEAR THE LAKE...EXPECT WATER AND DEBRIS TO WASH
ONTO ROADWAYS.
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER WYOMING WILL MOVE INTO
SOUTHERN MANITOBA BY FRIDAY MORNING. THE LOW PRESSURE SYSTEM WILL
INTENSIFY AND MOIST UNSTABLE AIR WILL MOVE INTO THE NORTHERN
PLAINS AND DESTABILIZE THE ATMOSPHERE. A COLD FRONT OVER EASTERN
MONTANA WILL SWEEP ACROSS THE RED RIVER VALLEY THIS AFTERNOON AND
EVENING AND PRODUCE THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDY CONDITIONS ARE EXPECTED FOR FRIDAY. SOUTHWEST WINDS OF 25 TO
35 MPH WITH GUSTS TO 45 TO 50 MPH WILL BE POSSIBLE FOR FRIDAY.
WINDS SHOULD BE STRONGEST FROM 8 AM CDT TO 9 PM CDT. WIND
ADVISORIES MAY BE NEEDED FRIDAY. THE STRONG WINDS WILL LIKELY CREATE
WAVES FROM 2 TO 6 FEET ON ON DEVILS LAKE AND STUMP LAKE THURSDAY
AND THURSDAY NIGHT. FOR ROADS NEAR THE LAKE...EXPECT WATER AND
DEBRIS TO WASH ONTO ROADWAYS.
STRONG LOW PRESSURE OVER SOUTHERN MANITOBA WILL PRODUCE THE GUSTY
WINDS FOR FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
MNZ006-009-016-017-024-032-181200-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
HUBBARD-WADENA-
653 AM CDT THU JUN 17 2010
...SEVERE THUNDERSTORMS ARE EXPECTED TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY RIGHT OF
A LINE FROM NEAR HAVANA NORTH DAKOTA TO VALLEY CITY TO NEAR RED
LAKE FALLS MINNESOTA TO LAPORT MINNESOTA. SURROUNDING THE MODERATE
RISK...A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED ACROSS
THE REST OF NORTHEAST NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA.
EXPECT LARGE HAIL...DAMAGING WINDS AND TORNADOES. WHILE SEVERE
WEATHER MAY OCCUR ANYTIME TODAY AND THIS EVENING...THE BEST CHANCE
FOR SEVERE WEATHER WILL OCCUR BETWEEN 2 PM CDT AND 10 PM CDT. ALSO
LOCALLY HEAVY RAIN CAN A BE EXPECTED.
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER WYOMING WILL MOVE INTO
SOUTHERN MANITOBA BY FRIDAY MORNING. THE LOW PRESSURE SYSTEM WILL
INTENSIFY AND MOIST UNSTABLE AIR WILL MOVE INTO THE NORTHERN
PLAINS AND DESTABILIZE THE ATMOSPHERE. A COLD FRONT OVER EASTERN
MONTANA WILL SWEEP ACROSS THE RED RIVER VALLEY THIS AFTERNOON AND
EVENING AND PRODUCE THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
HOPPES
In the hours before
Local storm report, Jun 17, 12:44 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
144 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL 2 S BEMIDJI 47.45N 94.88W
06/17/2010 E0.75 INCH BELTRAMI MN TRAINED SPOTTER
&&
BBRAMERLocal storm report, Jun 17, 12:45 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
145 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 4 ESE NEW ROCKFORD 47.66N 99.06W
06/17/2010 E0.88 INCH EDDY ND TRAINED SPOTTER
&&
BBRAMERLocal storm report, Jun 17, 12:48 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
148 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL PINEWOOD 47.60N 95.13W
06/17/2010 E0.75 INCH BELTRAMI MN TRAINED SPOTTER
&&
BBRAMERLocal storm report, Jun 17, 12:54 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
154 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL 3 ENE SHEYENNE 47.84N 99.06W
06/17/2010 E1.00 INCH EDDY ND TRAINED SPOTTER
&&
BBRAMERLocal storm report, Jun 17, 12:55 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
155 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL 3 NE BEMIDJI 47.51N 94.83W
06/17/2010 E1.00 INCH BELTRAMI MN TRAINED SPOTTER
&&
BBRAMERLocal storm report, Jun 17, 12:58 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
158 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HAIL 3 W FORT TOTTEN 47.98N 99.06W
06/17/2010 E1.00 INCH BENSON ND TRAINED SPOTTER
&&
BBRAMEREvent by event
26 tornado, 2 hail, 2 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.
Tornado, Norman
- When
- June 17, 2:28 PM CST to 2:30 PM CST
- Where
- Norman County, 1.17 mi SW of Fossum to 4 mi ESE of Twin Vly
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 47.220, -96.200
The tornado tracked northeast for about 1 mile. Several tree limbs were snapped off in a country cemetery south of Fossum. Peak winds were estimated at 80 mph.
Tornado, Otter Tail
- When
- June 17, 2:45 PM CST to 3:45 PM CST
- Where
- Otter Tail County, 4.75 mi ESE of Urbank to 4.51 mi S of Hillview
- Rating
- EF4
- Path length
- 38 mi
- Path width
- 2,288 yd
- Deaths
- 1 direct, 0 indirect
- Injuries
- 5 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 46.110, -95.425
This tornado began in Douglas County, Minnesota. It moved northward into Otter Tail County and produced an additional 38 miles of continuous damage path. The tornado destroyed numerous homes and farmsteads along its path, completely sweeping 7 homes from their foundations. At times, this multi-vortex tornado complex consisted of multiple tornadic tubes pivoting around a common center. Peak winds were estimated at 175 mph.
Tornado, Otter Tail
- When
- June 17, 2:55 PM CST to 2:56 PM CST
- Where
- Otter Tail County, 2.37 mi E of Vergas
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 15 yd
- Reported by
- Storm Chaser
- Coordinates
- 46.670, -95.750
Two persistent wall clouds tracked with periodic funnels from north central Otter Tail County into south central Becker County. One produced a brief tornadic touchdown near Rose Lake in Hobart Township. Peak winds were estimated at 75 mph.
Hail, Mahnomen
- When
- June 17, 2:59 PM CST
- Where
- Mahnomen County, 1.56 mi ESE of Bejou
- Measured
- 2 in hail
- Reported by
- Newspaper
- Coordinates
- 47.440, -95.950
Golf ball to hen egg sized hail fell.
Tornado, Mahnomen
- When
- June 17, 3:00 PM CST to 3:07 PM CST
- Where
- Mahnomen County, 3.34 mi ESE of Bejou to 5.9 mi NE of Bejou
- Rating
- EF0
- Path length
- 4 mi
- Path width
- 40 yd
- Continued into
- Polk, Mn (FGF)
- Reported by
- NWS Storm Survey
- Coordinates
- 47.440, -95.910
The tornado tracked northeastward for roughly 4 miles, where it then crossed into Polk County at 407 PM CDT. The tornado continued in Polk County for another 2 miles. Several trees were knocked down in farm shelterbelts. The total track length was about 6 miles with peak winds estimated at 80 mph.
Tornado, Polk
- When
- June 17, 3:07 PM CST to 3:10 PM CST
- Where
- Polk County, 4.42 mi ESE of Winger to 6 mi WSW of Fosston
- Rating
- EF0
- Path length
- 2 mi
- Path width
- 40 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.510, -95.890
This tornado began in Mahnomen County about 3 miles east of Bejou at 400 PM CDT. It crossed into Polk County and tracked for another 2 miles, giving a total track length of about 6 miles. The tornado knocked down several trees in farm shelterbelts. Peak winds were estimated at 80 mph.
Funnel Cloud, Polk
- When
- June 17, 3:08 PM CST
- Where
- Polk County, 0.83 mi NE of Fosston Muni Arpt
- Reported by
- Trained Spotter
- Coordinates
- 47.590, -95.760
Funnels were viewed both northwest and southwest of Fosston, moving to the north-northeast.
Thunderstorm Wind, Otter Tail
- When
- June 17, 3:10 PM CST to 3:12 PM CST
- Where
- Otter Tail County, 2.5 mi WNW of Parkers Prairie
- Measured
- 126 kt (145 mph) measured gust
- Property damage
- $300,000
- Reported by
- Mesonet
- Coordinates
- 46.184, -95.368
Peak 3 second wind gusts of from 128 to 145 mph were measured by 6 different wind sensors placed at heights of from 160 to 380 feet AGL at a temporary wind energy monitoring tower site. Peak 3 second wind gusts of 119 mph were measured at a height of 20 feet AGL at this same tower site. These measurements were made as a tornado struck the site, and just prior to the collapse of the tower.
Funnel Cloud, Polk
- When
- June 17, 3:22 PM CST
- Where
- Polk County, 0.83 mi NE of Fosston Muni Arpt
- Reported by
- Trained Spotter
- Coordinates
- 47.590, -95.760
Tornado, Clearwater
- When
- June 17, 3:32 PM CST to 3:34 PM CST
- Where
- Clearwater County, 8.93 mi WSW of Lake Itasca to 8 mi S of Zerkel
- Rating
- EF1
- Path length
- 1 mi
- Path width
- 40 yd
- Reported by
- Newspaper
- Coordinates
- 47.180, -95.380
This tornado tracked north-northeastward for roughly a mile, across portions of Long Lost Lake. Numerous large tree limbs were knocked down and large trees were snapped. Peak winds were estimated at 90 mph.
Tornado, Clearwater
- When
- June 17, 3:41 PM CST to 3:46 PM CST
- Where
- Clearwater County, 5.33 mi WNW of Zerkel to 6.61 mi NW of Zerkel
- Rating
- EF1
- Path length
- 3 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.340, -95.490
This tornado tracked nearly due north for about 3 miles. The tornado knocked down numerous large tree limbs and uprooted or snapped off several trees. Some shingles, gutters, and trim pieces were torn off of a house. Peak winds were estimated at 95 mph.
Tornado, Otter Tail
- When
- June 17, 3:48 PM CST to 3:50 PM CST
- Where
- Otter Tail County, 12 mi S of Bluffton to 2.89 mi NNW of Wrightstown
- Rating
- EF1
- Path length
- 1.52 mi
- Path width
- 40 yd
- Reported by
- Trained Spotter
- Coordinates
- 46.296, -95.230
This tornado tracked briefly to the north-northeast before a wet rear-flank downdraft overtook it as viewed and recorded by multiple storm chase teams. A second and more powerful tornado eventually formed from the parent supercell thunderstorm and impacted the the community of Wadena. Very heavy rains and damaging downdraft winds obscured the overall tornado path. However large tree limbs were broken down and smaller trees were uprooted by the event suggesting peak winds to 90 mph.
Tornado, Otter Tail
- When
- June 17, 3:59 PM CST to 4:02 PM CST
- Where
- Otter Tail County, 4.78 mi SSE of Bluffton to 4.71 mi SE of Bluffton
- Rating
- EF4
- Path length
- 2 mi
- Path width
- 1,936 yd
- Continued into
- Wadena, Mn (FGF)
- Reported by
- Trained Spotter
- Coordinates
- 46.410, -95.180
This tornado touched down in Otter Tail County and tracked northeastward for about 2 miles before crossing into Wadena County just southwest of the Wadena city limits. The tornado developed rapidly into a multi-vortex wedge type tornado as it approached Wadena. The tornado continued in Wadena County another 8 miles and ended about 516 PM CDT. Otter Tail County received mainly extreme tree damage with peak winds estimated at 170 mph.
Tornado, Wadena
- When
- June 17, 4:02 PM CST to 4:16 PM CST
- Where
- Wadena County, 1.68 mi SW of Wadena to 7 mi NE of Wadena
- Rating
- EF4
- Path length
- 8 mi
- Path width
- 1,936 yd
- Injuries
- 20 direct, 0 indirect
- Reported by
- Storm Chaser
- Coordinates
- 46.430, -95.150
This multi-vortex wedge tornado began in Otter Tail County about 3 miles southwest of the city of Wadena at 459 PM CDT. It tracked for about 2 miles in Otter Tail County, then it continued for another 8 miles in Wadena County. The tornado ravaged the western half of the community of Wadena. Numerous homes were flattened to the ground and at least one was completely swept from its foundation and destroyed. Public and industrial buildings were wrecked, the fairgrounds were damaged, and headstones in the cemetery were overturned. School buses and vehicles were propelled through the air for hundreds of yards. The tornado hit on the day of the Wadena all-school reunion, so many additional people were in the area. Roughly 100 people were displaced from their homes. Peak winds were estimated at 170 mph.
Tornado, Pennington
- When
- June 17, 4:10 PM CST to 4:13 PM CST
- Where
- Pennington County, 3.58 mi SSE of Goodridge to 1 mi SE of Goodridge
- Rating
- EF1
- Path length
- 2 mi
- Path width
- 30 yd
- Reported by
- Public
- Coordinates
- 48.100, -95.780
The tornado tracked northward intermittently for roughly 2 miles. The tornado knocked down several large tree limbs and snapped off some smaller trees. Heavy farm machinery was moved around by the winds. Peak winds were estimated at 90 mph.
Tornado, Hubbard
- When
- June 17, 4:17 PM CST to 4:26 PM CST
- Where
- Hubbard County, 7.57 mi WSW of Lake George to 4 mi WNW of Lake George
- Rating
- EF1
- Path length
- 6 mi
- Path width
- 80 yd
- Reported by
- Trained Spotter
- Coordinates
- 47.160, -95.150
The tornado tracked northeast for roughly 6 miles. The tornado knocked down numerous large tree limbs and snapped or uprooted several large trees from the southeast edge of Itasca State Park, across portions of Beauty Lake, and Lake Alice. Peak winds were estimated at 100 mph.
Tornado, Marshall
- When
- June 17, 4:23 PM CST to 4:29 PM CST
- Where
- Marshall County, 2.12 mi SSW of Big Woods to 1.5 mi E of Big Woods
- Rating
- EF1
- Path length
- 4 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 48.270, -97.130
This tornado began in Walsh County, North Dakota, about 4 miles north-northwest of Oslo, Minnesota, at 521 PM CDT. It crossed the Red River into Minnesota about 5 miles north of Oslo. The tornado continued to track northeastward for about 4 miles. Numerous large tree limbs were knocked down and several trees were snapped in shelterbelts. Peak winds were estimated at 90 mph.
Tornado, Clearwater
- When
- June 17, 4:29 PM CST to 4:31 PM CST
- Where
- Clearwater County, 4.17 mi S of Clearbrook to 3.04 mi S of Clearbrook
- Rating
- EF1
- Path length
- 1 mi
- Path width
- 40 yd
- Reported by
- Newspaper
- Coordinates
- 47.640, -95.430
The tornado tracked northward for roughly a mile. Several large trees were knocked down onto power lines and one power pole was snapped along highway 92. Peak winds were estimated at 100 mph.
Tornado, Wadena
- When
- June 17, 4:30 PM CST to 4:37 PM CST
- Where
- Wadena County, 1.46 mi SSW of Nimrod to 4.1 mi ENE of Nimrod
- Rating
- EF0
- Path length
- 5 mi
- Path width
- 50 yd
- Continued into
- Cass, Mn (DLH)
- Reported by
- NWS Storm Survey
- Coordinates
- 46.610, -94.880
The tornado tracked east-northeastward intermittently for about 5 miles, where it reached the Cass County line east of Nimrod. The tornado continued northeast into Cass County for several more miles. Numerous large tree branches were broken down along this path. Peak winds were estimated at 80 mph.
Tornado, Marshall
- When
- June 17, 4:44 PM CST to 4:49 PM CST
- Where
- Marshall County, 7.62 mi ENE of Gatzke to 10.56 mi NE of Gatzke
- Rating
- EF1
- Path length
- 3 mi
- Path width
- 40 yd
- Continued into
- Roseau, Mn (FGF)
- Reported by
- Trained Spotter
- Coordinates
- 48.460, -95.620
The tornado tracked northward for roughly 3 miles along the Marshall and Beltrami county line, before crossing into Roseau County just south of Skime. The tornado continued northeastward into Roseau County for about one mile and lifted about 1 mile east of Skime. Several large trees were knocked down or snapped along the tornado path. Peak winds were estimated at 95 mph.
Hail, Polk
- When
- June 17, 4:45 PM CST
- Where
- Polk County, East Grand Forks
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.930, -97.020
Tornado, Hubbard
- When
- June 17, 4:48 PM CST to 4:54 PM CST
- Where
- Hubbard County, 2.13 mi SSW of Kabekona Corner to 1 mi NW of Kabekona Corner
- Rating
- EF0
- Path length
- 4 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.200, -94.910
This tornado tracked northeastward intermittently for roughly 4 miles. The tornado knocked down several large tree branches along its route. Peak winds were estimated at 80 mph.
Tornado, Hubbard
- When
- June 17, 4:49 PM CST to 4:51 PM CST
- Where
- Hubbard County, 4.9 mi WSW of Benedict to 3.82 mi W of Benedict
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.150, -94.800
The tornado tracked northeastward for about a mile against the west end of Lake Kabekona. Several large branches were broken down along its path. Peak winds were estimated at 80 mph.
Tornado, Roseau
- When
- June 17, 4:49 PM CST to 4:51 PM CST
- Where
- Roseau County, 1.15 mi SW of Skime to 1 mi E of Skime
- Rating
- EF1
- Path length
- 1 mi
- Path width
- 40 yd
- Reported by
- Trained Spotter
- Coordinates
- 48.540, -95.620
This tornado began in Marshall County about 11 miles north of Grygla at 554 PM CDT. The tornado continued into Roseau County and tracked northeastward for roughly a mile. Several large trees were knocked down or snapped along the tornado path. Peak winds were estimated at 95 mph.
Tornado, Polk
- When
- June 17, 4:50 PM CST to 5:00 PM CST
- Where
- Polk County, 2.31 mi NW of Freeman to 9 mi N of Fisher
- Rating
- EF1
- Path length
- 7 mi
- Path width
- 150 yd
- Reported by
- NWS Employee
- Coordinates
- 47.840, -96.820
A well defined tornado was viewed by an off duty SPC meteorologist. The tornado tracked northward intermittently for roughly 7 miles. The tornado snapped or uprooted numerous trees in shelterbelts and damaged farm buildings near the Fisher/Nesbit township border. Peak winds were estimated at 100 mph.
Tornado, Polk
- When
- June 17, 5:00 PM CST to 5:04 PM CST
- Where
- Polk County, 2.31 mi SW of Gentilly to 1 mi NW of Gentilly
- Rating
- EF1
- Path length
- 3 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.780, -96.490
This tornado tracked northeastward for nearly 3 miles. The tornado tore a 5,000 bushel steel grain bin from its concrete pad and tossed it a half mile into a field. Several trees were snapped off or uprooted in a shelterbelt and shingles were torn from a house roof. Peak winds were estimated at 90 mph.
Tornado, Polk
- When
- June 17, 5:06 PM CST to 5:10 PM CST
- Where
- Polk County, 0.83 mi NNE of Angus to 3 mi N of Angus
- Rating
- EF0
- Path length
- 2 mi
- Path width
- 75 yd
- Reported by
- Trained Spotter
- Coordinates
- 48.090, -96.710
This tornado tracked northward for roughly 2 miles. Several large tree limbs were knocked down in shelterbelts along the tornado path. One farmstead received minor shingle damage. Peak winds were estimated at 85 mph.
Tornado, Polk
- When
- June 17, 5:15 PM CST to 5:27 PM CST
- Where
- Polk County, 2.43 mi ENE of Maple Bay to 5.58 mi NNE of Mentor
- Rating
- EF3
- Path length
- 9 mi
- Path width
- 150 yd
- Continued into
- Red Lake, Mn (FGF)
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 47.640, -96.180
This tornado began in Polk County and tracked northeastward for nine miles to the Red Lake County line about 5 miles north-northeast of Mentor. After crossing into Red Lake County, it continued for an additional 6 miles. The tornado tracked across Maple Lake and the community of Mentor. Trees were sheared off or uprooted, power poles were snapped, and roofs and garages were destroyed. A convenience store and gas station along U. S. Highway 2 were flattened. Cabins, campers, boats, and docks were damaged along the northeast side of Maple Lake. Peak winds were estimated at 145 mph.
Tornado, Red Lake
- When
- June 17, 5:16 PM CST to 5:19 PM CST
- Where
- Red Lake County, 3.24 mi E of Dorothy to 5 mi ENE of Dorothy
- Rating
- EF1
- Path length
- 2 mi
- Path width
- 50 yd
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 47.930, -96.380
This tornado tracked northeastward for roughly 2 miles. The tornado blew a parked semi tractor-trailer rig off the highway and injured the driver. Peak winds were estimated at 90 mph.
Thunderstorm Wind, Red Lake
- When
- June 17, 5:20 PM CST
- Where
- Red Lake County, 0.69 mi N of Red Lake Falls
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 47.890, -96.270
Numerous large tree branches were broken down and several trees were uprooted by violent wind bursts. The winds were accompanied by a steady downpour of rain.
Tornado, Marshall
- When
- June 17, 5:26 PM CST to 5:36 PM CST
- Where
- Marshall County, 2.91 mi NNW of Radium to 10 mi NNE of Radium
- Rating
- EF1
- Path length
- 7 mi
- Path width
- 200 yd
- Reported by
- Trained Spotter
- Coordinates
- 48.270, -96.640
This tornado tracked for roughly 7 miles, snapping off numerous trees in shelterbelts along its path. The roof was torn off a small shed near Old Mill State Park and some row crops showed ground scouring. Peak winds were estimated at 105 mph.
Tornado, Red Lake
- When
- June 17, 5:27 PM CST to 5:36 PM CST
- Where
- Red Lake County, 4.99 mi SE of Terrebonne to 4 mi ENE of Terrebonne
- Rating
- EF3
- Path length
- 6 mi
- Path width
- 150 yd
- Reported by
- Emergency Manager
- Coordinates
- 47.770, -96.090
This tornado began in Polk County, about 4 miles south-southwest of Mentor at 615 PM CDT. The tornado tracked into Red Lake County and continued an additional 6 miles to roughly 4 miles east-northeast of Terrebonne. The tornado sheared trees and blew down farm buildings near the Polk County line and lofted debris from Mentor well past the community of Plummer. The total track length was about 15 miles and peak winds were estimated at 145 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Minnesota, June 17, 20101 death · 15 injured · $50,000 · EF4 · 67 events
- Tornadoes and Hail in North Dakota, June 17, 20101 injured · EF4 · 30 events
- Tornadoes and Hail in Minnesota, June 17, 20102 injured · $331,000 · EF2 · 29 events
- Tornadoes and Hail in Minnesota, June 17, 2010$2.1 million · EF1 · 18 events
- Tornadoes and Flash Flood in North Dakota, June 17, 2010$1.1 million · EF1 · 27 events
- Tornadoes and Hail in Iowa, June 17, 2010$441,000 · EF0 · 46 events
- Flooding in Iowa, June 17 to 28, 2010$1.0 million · 2 events
- Tornado and Damaging Winds in Wisconsin, June 17, 2010$221,000 · EF1 · 8 events
- Hail and Damaging Winds in Georgia, June 17, 2010$636,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in Texas, June 17, 2010$425,000 · 1.75 in hail · 12 events
- Flooding in Iowa, June 17 to 30, 2010$550,000 · 5 events
- Flood in Iowa, June 17 to 27, 2010$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245528, 245530, 245532, 245534, 245535, 245538, 245540, 337765, 245541, 245544, 245551, 250247, 245557, 245562, 245564, 245566, 245567, 245569, 245570, 245578, 245571, 245572, 245574, 245581, 245576, 245585, 245588, 245876, 245889, 245890, 245891, 245882.